Ask a doctor

Itchy Rash After Botox

I Got an Itchy Rash After Botox , It Has Been 6wks and It's Still Not Gone, How Long Will It Last?

Doctor Answers (7)

Botox and skin eruption

+1

While it is certainly possible to get a rash, I have never seen one with Botox.  Check with your doctor.


Manhattan Plastic Surgeon
4.5 out of 5 stars 18 reviews

Rash after Botox?

+1

Hi Fallon.  Although it's possible that the Botox injection is related to the rash, it's highly unlikely.  Do you know how long after the injection you saw the rash and itchiness?

Your best bet is to return to your injector or a dermatologist fairly quickly to have the problem diagnosed.  

Harold J. Kaplan, MD
Los Angeles Facial Plastic Surgeon
5.0 out of 5 stars 6 reviews

Rash after Botox rare but not impossible!

+1

Botox is extremely safe, but while the risk of side effects is very small, it is not zero. Various things related to the Botox treatment could cause a rash, none of them the Botox protein itself. For example, sometimes Botox powder is mixed with preserved saline, and people can be allergic to the preservative. Some doctors (not many) use a topical anesthetic cream: again, another potential source of allergy.

However, having a rash 6 weeks after the treatment that isn't getting more and more severe, leads me to question whether it was the Botox treatment itself that started the rash, or something else you may have started using at the same time (Retin-A type cream?).

To best unravel this mystery, see either the physician who did your original treatment, and/or a board-certified dermatologist to start investigating.

Jessica J. Krant, MD, MPH
New York Dermatologic Surgeon
4.5 out of 5 stars 40 reviews

Rash after botox

+1
It is highly unusual to have an allergic skin eruption after botox, especially to last so long as yours. See a dermatologist to determine if there is any other cause for the rash which might have been coincidental with the Botox injections.

Ronald Shelton, MD
Manhattan Dermatologist
5.0 out of 5 stars 32 reviews

Unusual rash after Botox injections

+1

Botox contains small portions of human protein (albumin) as well as the botulinum toxin. There maybe other additives but these are negligible. However, surgeons use a variety of solutions to dilute the botox. Most use unpreserved saline but others used preserved saline. Allergies to the preservatives are possible as well as the topical anesthetic agents or skin preps used immediately prior to injection. Discuss this with your surgeon.

Otto Joseph Placik, MD
Chicago Plastic Surgeon
5.0 out of 5 stars 48 reviews

Rash after Botox

+1

A rash after Botox injections is not common, I have actually not seen it occur in my patients...but never say never in medicine! I would find out from your doctor, assuming it was a doctor who performed the injection, what was used to prepare your skin before the injection. Alcohol or a antiseptic lotion can alter the normal skin flora or even cause an allergic dermatitis similar to what you are describing.

May need to return to them for a follow up as they may be able to diagnose and treat with topical steroid or similar depending on the diagnosis...if not a doctor injector, see you internist.

Hope this helps...hope all is well in Missouri, my home state!

Dr. C

johnconnorsmd.com

John Philip Connors III, MD, FACS
Atlanta Plastic Surgeon
5.0 out of 5 stars 17 reviews

I would go visit a dermatologist

+1

It would be extremely rare to get  a rash after having Botox injections.  It may be something else causing you to break out.  I would seek the opinion of a board-certified dermatologist.

Brent Spencer, MD
Frisco Dermatologic Surgeon
5.0 out of 5 stars 1 review

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.